Advertisement

Journal of Statistical Theory and Practice

, Volume 2, Issue 3, pp 433–451 | Cite as

On Optimal Uniform Deconvolution

Article

Abstract

This paper concerns the nonstandard problem of uniform deconvolution for nonperiodic functions over the real line. New algorithms are developed for this nonstandard statistical problem and integrated mean squared error bounds are established. We show that the upper bound of the integrated mean squared error for our new procedure is the same as for the standard case; hence these new estimators attain the lower bound minimax, and hence optimal, rate of convergence. Our method has potential applications to such problems as the deblurring of optical images which have been subjected to uniform motion over a finite interval of time. We also treat the case when the support of the uniform is not given and must be estimated. The numerical properties of our algorithms are demonstrated and shown to be well behaved.

AMS Subject Classification

Primary 62G20 Secondary 65R32 

Keywords

Deconvolution characteristic functions Fourier inversion rate optimality uniform distribution 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. Andrews, D., 1992. Generic uniform convergence. Econometric Theory, 8, 241–247.MathSciNetCrossRefGoogle Scholar
  2. Bertero, M., Boccacci, P., 1980. Introduction to Inverse Problems in Imaging. Institute of Physics, Bristol.MATHGoogle Scholar
  3. Braker, H.U., Hüsler, J., 1991. On the first zero of an empirical characteristic function. J. Appl. Probab., 28, 593–601.MathSciNetCrossRefGoogle Scholar
  4. Carroll, R.J., Hall, P., 1988. Optimal rates of convergence for deconvoluting a density. J. Amer. Statist. Assoc., 83, 1184–1186.MathSciNetCrossRefGoogle Scholar
  5. Cavalier, L., Tsybakov, A., 2002. Sharp adaptation for inverse problems with random noise. Probab. Theory Relat. Fields, 123, 323–354.MathSciNetCrossRefGoogle Scholar
  6. Diggle, P.J., Hall, P., 1993. A Fourier approach to nonparametric deconvolution of a density estimate. J. Roy. Statist. Soc., Ser. B 55, 523–531.MathSciNetMATHGoogle Scholar
  7. van Es, A.J., 1991. Uniform deconvolution: nonparametric maximum likelihood and inverse estimation. Nonparametric functional estimation and related topics (Spetses, 1990), 191–198. NATO Adv. Sci. Inst. Ser. C Math. Phys. Sci., 335, Kluwer Acad. Publ., Dordrecht.MathSciNetCrossRefGoogle Scholar
  8. Fan, J., 1991. On the optimal rates of convergence for nonparametric deconvolution problems. Ann. Statist., 19, 1257–1272.MathSciNetCrossRefGoogle Scholar
  9. Fan, J., 1992. Global behaviour of deconvolution kernel estimates. Statist. Sinica, 1, 541–551.MATHGoogle Scholar
  10. Fan, J., 1993. Adaptively local one-dimensional subproblems with application to a deconvolution problem. Ann. Statist., 21, 600–610.MathSciNetCrossRefGoogle Scholar
  11. Groeneboom, P., Jongbloed, G., 2003. Density estimation in the uniform deconvolution model. Statist. Neerleandica, 57, 136–157.MathSciNetCrossRefGoogle Scholar
  12. Hall, P., Ruymgaart, F., van Gaans, O., van Rooij, A., 2001. Inverting noisy integral equations using wavelet espansions: A class of irregular convolutions. In State of the Art in Probability and Statistics: Festschrift for Willem R. van Zwet 533–546, IMS, Beachwood, OH.CrossRefGoogle Scholar
  13. Heathcote, C.R., Hüsler, J., 1990. The first zero of an empirical characteristic function. Stochastic Process. Appl., 35, 347–360.MathSciNetCrossRefGoogle Scholar
  14. Johnstone, I.M., Raimondo, M., 2004. Periodic boxcar deconvolution and diophantine approximation. Ann. Statist., 32, 1781–1804.MathSciNetCrossRefGoogle Scholar
  15. Koo, J.-Y., 1993. Optimal rates of convergence for nonparametric statistical inverse problems. Ann. Statist., 21, 590–599.MathSciNetCrossRefGoogle Scholar
  16. Mair, B.A., Ruymgaart, F.H., 1996. Statistical inverse estimation in Hilbert scales. SIAMJAppl Math, 56, 1424–1444.MathSciNetMATHGoogle Scholar
  17. O’Sullivan, F., Choudhury, K., 2001. An analysis of the role of positivity and mixture model constraints in Poisson deconvolution problems. J. Comput. Graph. Statist., 10, 673–696.MathSciNetCrossRefGoogle Scholar
  18. Stefanski, L., Carroll, R.J., 1990. Deconvoluting kernel density estimators. Statistics, 21, 169–184.MathSciNetCrossRefGoogle Scholar
  19. Welsh, A.H., 1986. Implementing empirical characteristic function procedures. Statist. Probab. Lett., 4, 65–67.MathSciNetCrossRefGoogle Scholar
  20. Zhang, C.H., 1990. Fourier methods for estimating mixing densities and distributions. Ann. Statist., 18, 806–830.MathSciNetCrossRefGoogle Scholar

Copyright information

© Grace Scientific Publishing 2008

Authors and Affiliations

  • Andrey Feuerverger
    • 1
  • Peter T. Kim
    • 2
  • Jiayang Sun
    • 3
  1. 1.Department of StatisticsUniversity of TorontoTorontoCanada
  2. 2.Department of Mathematics and StatisticsUniversity of GuelphGuelphCanada
  3. 3.Department of StatisticsCase Western Reserve UniversityClevelandUSA

Personalised recommendations